Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 27, 2004, 9:15 PM CST for Ringgold County, Union County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2004, 9:15 PM CST (03:15 UTC)
- Expired
- Mar 27, 2004, 9:45 PM CST
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS53 KDMX 280315 SVRDMX IAC159-175-280345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA UNION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 945 PM CST * AT 909 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF SHANNON CITY...OR ABOUT 60 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ARISPE AROUND 920 PM... NEAR AFTON AROUND 925 PM... NEAR THAYER AROUND 935 PM AND NEAR LORIMOR AROUND 940 PM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. LAT...LON 4115 9444 4067 9445 4068 9406 4116 9404 KULA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 8:50 PM CST, 25 minutes earlier.
Area forecast discussion, Mar 27, 8:50 PM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 850 PM CST SAT MAR 27 2004 .DISCUSSION... INTERESTING EVENING WITH CLUSTERS OF LOW TOPPED MDT SHRA AHEAD OF LOW TOPPED SQUALL LINE. SHRA AHEAD OF LINE HAVE BEEN LACKING LIGHTNING, BUT PRODUCING DECENT RAINFALL RATES. ODDBALL MICROBURST ALSO CONFIRMED ABOUT 50SM E OF KDSM NEAR GRINNELL WITH NARROW UPDRAFT COLLAPSED NOTED ON 88D. WITH PLENTY OF WIND JUST ABOVE SFC NOTED AT SLATER PROFILER AND 88D SHOWING 50-55KT, MOMENTUM TRANSFER JUST ENOUGH TO DO LOCALIZED DAMAGE. LLWS INSERTED IN TAFS. LOW TOPPED SQUALL LINE HAS SHOWN SOME WAVY AND BOWING STRUCTURES AS WELL. PLENTY OF LOW LEVEL SHEAR TO SUPPORT THIS, WITH OAX SOUNDING INDICATING NEARLY 500 J/KG CAPE. EXPECT TROUGH AND COLD FRONT TO SLOW DOWN WITH STRATIFORM PRECIP REGION EXPANDING BEHIND SQUALL LINE. THIS COULD LEAD TO LONG OVERNIGHT PERIOD OF LIGHT TO MODERATE RAIN RATES, SO WILL MAINTAIN FLOOD WATCH AT THIS TIME. NOT ANTICIPATING MAJOR PROBLEMS HOWEVER. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA TONIGHT. && KULA
Hazardous weather outlook, Mar 27, 5:47 AM CST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 547 AM CST SAT MAR 27 2004 IAZ044-045-057-058-070>072-081>084-092>095-281200- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DECATUR-GUTHRIE- LUCAS-MADISON-RINGGOLD-TAYLOR-UNION-WAYNE- 547 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...SOUTHWEST OF A CARROLL TO CHARITON LINE. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THE MAIN THREAT FROM THE ACTIVITY WILL BE HEAVY RAINFALL. SIGNIFICANT RAINFALL ACCUMULATIONS WILL BE POSSIBLE...WITH ONE TO ONE AND THREE QUARTERS OF AN INCH OF RAINFALL EXPECTED ACROSS MUCH OF THE AREA. ISOLATED LOCATIONS MAY SEE AMOUNTS EXCEEDING TWO OR THREE INCHES. LOCALIZED FLOODING MAY OCCUR ALONG SMALL STREAMS WHICH EXPERIENCE THE HEAVIEST RAINFALL TOTALS. BETWEEN 5 AND 9 PM TONIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL MOVE WEST TO EAST ACROSS THE STATE. THE GREATEST THREAT WOULD BE STRONG WINDS UP TO 60 MPH...AS THE LINE RACES EASTWARD. A SECONDARY THREAT WILL BE HAIL POSSIBLY UP TO ONE INCH IN DIAMETER...WITH ANY OF THE STRONGER STORMS THAT DEVELOP DURING THE PERIOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY LATE THIS AFTERNOON INTO THE EVENING. IAZ004>007-015>017-023>028-033>039-046>050-059>062-073>075-085-086- 096-097-281200- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-DALLAS- DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS- POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH- WRIGHT- 547 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...NORTHEAST OF A CARROLL TO CHARITON LINE. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THE MAIN THREAT FROM THE ACTIVITY WILL BE HEAVY RAINFALL. SIGNIFICANT RAINFALL ACCUMULATIONS WILL BE POSSIBLE...WITH THREE QUARTERS TO ONE AND A QUARTER OF AN INCH OF RAINFALL EXPECTED ACROSS MUCH OF THE AREA. ISOLATED LOCATIONS MAY SEE AMOUNTS UP TO TWO INCHES. LOCALIZED FLOODING MAY OCCUR ALONG SMALL STREAMS WHICH EXPERIENCE THE HEAVIEST RAINFALL TOTALS. LATE THIS EVENING INTO THE OVERNIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE WEST TO EAST ACROSS THE STATE. A SMALL THREAT EXISTS FOR STRONG WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY...BUT MIGHT BE NEEDED THIS EVENING INTO THE OVERNIGHT. GRAMS
In the hours before
Local storm report, Mar 27, 7:40 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM DOWNBURST 5 E GRINNELL 41.74N 92.63W
03/27/2004 POWESHIEK IA LAW ENFORCEMENT
PART OF A ROOF TORN OFF AND AN OUTBUILDING DESTROYED.
&&
MRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 9:25 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Madison | 50 min |
| Mar 27, 9:37 PM CST | Severe Thunderstorm Warning | DMX | Boone | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.